By Topic

An asymptotic property of model selection criteria

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Yuhong Yang ; Dept. of Stat., Iowa State Univ., Ames, IA, USA ; A. R. Barron

Probability models are estimated by use of penalized log-likelihood criteria related to Akaike (1973) information criterion (AIC) and minimum description length (MDL). The accuracies of the density estimators are shown to be related to the tradeoff between three terms: the accuracy of approximation, the model dimension, and the descriptive complexity of the model classes. The asymptotic risk is determined under conditions on the penalty term, and is shown to be minimax optimal for some cases. As an application, we show that the optimal rate of convergence is simultaneously achieved for log-densities in Sobolev spaces W2s(U) without knowing the smoothness parameter s and norm parameter U in advance. Applications to neural network models and sparse density function estimation are also provided

Published in:

IEEE Transactions on Information Theory  (Volume:44 ,  Issue: 1 )